With the current opiate epidemic attention, addiction and withdrawal from Benzodiazepines (Xanax. Klonopin, Ativan) receive very little ink. I can tell you from personal experience withdrawing from these medications is nothing short of hell. I was diagnosed with Generalized Anxiety disorder decades ago.
Subsequently, I was prescribed Klonopin. It worked great, relieved most of my anxiety and I felt like a different person. What they didn’t tell me is that it’s not uncommon to grow a tolerance to the medication. They also didn’t tell me that when I stopped, those withdrawal symptoms can range from Nausea to disorientation, to paranoia to increasing the original anxiety level tenfold. And even dementia if you take it long enough. Stevie Nicks of Fleetwood Mac named it the drug from hell.
Accordingly I constructed a general list of questions and answers relative to Benzodiazepine use and withdrawal.
1) What are the most common withdrawal symptoms?
The most common benzodiazepine withdrawal symptoms reported are anxiety, insomnia, depression, and muscle pain or burning.
(2) I haven’t even started to taper off my benzo, but I already have symptoms. What’s going on?
You are most likely beginning to feel the effects of “tolerance withdrawal”. Tolerance withdrawal occurs because your body is requiring more of the drug in order to achieve the same effect. If you don’t increase your dose to compensate for the changes, you begin to have symptoms of withdrawal without even starting your taper.
(3) How long will I suffer withdrawal symptoms?
We all wish we could have the answer to that one! The length of time someone will suffer from withdrawal symptoms varies from person to person. Many factors will determine both the length of time and the severity of withdrawal symptoms. Generally speaking, the longer one has been on a benzodiazepine, the longer the withdrawal may last.
(4) Isn’t there anything else I can take?
There is nothing you can take that will magically make your symptoms disappear. There are adjunctive medications that are sometimes used such as antidepressants, beta blockers, and pain medications. Antidepressants have their own set of disadvantages. They can take weeks before they are effective, they can also have their own withdrawal effects, and many times when starting antidepressant withdrawal symptoms can seem to be aggravated. Beta blockers can be used to help with symptoms such as palpitations and muscle tremors or shakes. If beta blockers have been used regularly, they too must be tapered off. Pain medications such as Neurontin have been prescribed to try to help the physical symptoms of withdrawal. Results as to the effectiveness of Neurontin are mixed in opinion. It is the general opinion in benzo circles that most adjunctive medications can actually complicate the withdrawal process.
(5) Why shouldn’t I just dump the pills and be done with it?
Don’t even think about it! To suddenly stop your benzo is known as “cold turkey”. If you have been taking a benzodiazepine at a high dose or for a long period of time, you will be risking withdrawal seizures, and the usual treatment for these seizures is intravenous Ativan. Cold turkey withdrawal often leads to more severe withdrawal symptoms, could possibly increase the length of time symptoms must be endured, and often the resumption of a benzodiazepine with the additional fear of what the next taper will be like.
(6) It’s been months since I took my last benzo dose and I still feel terrible! Maybe it’s not withdrawal. Maybe I’m just sick?
It can be all too easy to get discouraged during withdrawal. Withdrawal is not over with just because you have taken your last dose. Your body needs time to put things right again. The further you move away from your last dose, the closer you get to feeling well again. Given time your symptoms will begin to lessen in intensity, and you will begin to have what is known in benzo circles as “windows”. These are periods of time where you will feel very much like your old self. These windows can come and go, but they are a sure sign of good things to come!
However, of course, you can suffer other medical problems during your benzodiazepine withdrawal or recovery. If you are in any doubt as to the cause of the of your symptoms, you should discuss these with your doctor.
(7) Some days I feel so good, but then it seems the symptoms come right back. What does this mean?
Congratulations! You are healing! Healing from benzodiazepine use doesn’t follow a straight line. Your brain needs time to begin to function properly without the added benzo. It is very common for people to express that they have periods where they feel they are moving “one step forward and two steps back”. The important thing to remember is that you are moving forward towards healing. All of the symptoms are actually signs of just that! Your body and brain are doing what they need to do. Try to hold on to the thought that if you felt better before, you will again.
(8) I’ve heard I should stay away from things like caffeine, sugar, and alcohol while withdrawing. Why?
Caffeine is a stimulant. Most find they don’t need any more stimulation! If you are not suffering symptoms that you feel are being aggravated by caffeine, then there is no reason to abstain. If you are having trouble sleeping but still want a morning cup of coffee, then have one! You can also try to limit your caffeine intake to earlier in the day. Be aware that many soft drinks also contain caffeine. If you are used to having caffeine on a daily basis, to suddenly abstain can cause its own set of withdrawal symptoms. If you want to cut out caffeine, you should gradually reduce your intake.
The same advice applies to sugar. Some feel it exacerbates withdrawal symptoms; others have no problem with sugar. Eating too much sugar at one time can cause a fluctuation in blood sugar. These dips in blood sugar cause levels of adrenaline and cortisol to rise, leading to symptoms like anxiety and palpitations. Many have found following a basic hypoglycemic diet helpful, limiting their intake of things like white flour and white sugar products while eating more complex carbohydrates.
Alcohol acts on some of the same GABA receptors in the brain as benzodiazepines. Your receptors are already vulnerable from the benzodiazepine withdrawal. It is most likely for this reason that many report alcohol intensifies their withdrawal symptoms.
(9) Why should I consider possibly switching from my present benzo to Valium for my taper?
Switching to Valium is an individual choice. Valium has a longer half-life than most other benzodiazepines. Benzos with a short half-life can cause “inter-dose withdrawal”. This means that you begin to feel withdrawal effects between your daily doses of benzo. This is not usually a concern with Valium, as it is eliminated at a much slower rate; it stays in your system much longer. In addition, Valium is less potent per pill than other benzos and available in 10mg, 5mg, and 2mg pills. Considering equivalencies of benzodiazepines (1mg of Ativan is thought to roughly equal 10mg of Valium), it is easier to make smaller cuts with Valium.
(10) I have to have a medical procedure during which my doctor says I will be sedated. Does this mean I have to go through withdrawal again?
You should not worry that a single dose of a benzodiazepine will cause the reemergence of withdrawal symptoms. Withdrawal is the result of changes in brain receptors that happen over time and with regular use. These changes in receptors will not occur with only a single dose of a benzodiazepine.